Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 9, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 22, 2005, 2:57 PM PDT for Riverside County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2005, 2:57 PM PDT (21:57 UTC)
- Expired
- Jul 22, 2005, 5:00 PM PDT
- In force
- 2 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County Riverside County, CA
The radar
The San Diego radar (KNKX), 159 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -885 J/kg
- Mixed-layer LCL
- 1461 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KPSR 222158 FFWPSR CAC065-230000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 257 PM PDT FRI JUL 22 2005 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * FLASH FLOOD WARNING FOR... JOSHUA TREE NATIONAL PARK IN CENTRAL RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA... * UNTIL 500 PM PDT. * AT 252 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM IN AND AROUND THE HEXIE MOUNTAINS WITHIN JOSHUA TREE NATIONAL PARK. * THE STORM WILL CAUSE FLASH FLOODING IN THE HEXIE MOUNTAINS AND NEARBY LOWER ELEVATIONS INCLUDING THE PINTO BASIN ROAD. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS. LAT...LON 3402 11601 3372 11591 3376 11552 3405 11561 $$ AJ
1 follow-up statement
000 WGUS75 KPSR 222326 FFSPSR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 421 PM MST FRI JUL 22 2005 CAC065-230000- RIVERSIDE CA- 421 PM MST FRI JUL 22 2005 ...A FLASH FLOOD WARNING CONTINUES FOR JOSHUA TREE NATIONAL PARK UNTIL 500 PM PST...IN CENTRAL RIVERSIDE COUNTY... A FLASH FLOOD WARNING CONTINUES FOR PARTS OF JOSHUA TREE NATIONAL PARK UNTIL 5 PM PST. VERY STRONG THUNDERSTORMS WITH HEAVY RAIN DEVELOPED OVER THE CENTRAL PORTIONS OF JOSHUA TREE NATIONAL PARK AFTER 3 PM...PRODUCING FLOODING ON PINTO BASIN ROAD NEAR CHOLLA CACTUS GARDENS...WITH LOTS OF DEBRIS AND STANDING WATER. ALTHOUGH THUNDERSTORMS HAVE WEAKENED SOMEWHAT AT 420 PM...THE THREAT FOR ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE UNTIL 5 PM. LAT...LON 3402 11601 3372 11591 3376 11552 3405 11561 $$ HV
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 11:00 AM PDT, 3 hours 57 minutes earlier.
Area forecast discussion, Jul 22, 11:00 AM PDT, 3 hours 57 minutes before
AZZ020>028-CAZ030>033-222300- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 1100 AM MST FRI JUL 22 2005 CORRECTED SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE TONIGHT THROUGH THE WEEKEND AS TROPICAL MOISTURE FROM THE SOUTHEAST INCREASES. STRONG GUSTY WINDS ARE EXPECTED WITH SOME STORMS ALONG WITH DESERT DUST STORMS. THE POSSIBILITY OF HEAVY RAIN WILL INCREASE ESPECIALLY TONIGHT AND THIS WEEKEND AS ABUNDANT TROPICAL MOISTURE ASSOCIATED WITH THE REMAINS OF FORMER HURRICANE EMILY MOVES INTO ARIZONA AND SOUTHERN CALIFORNIA. LOWER TEMPERATURES AND HIGHER HUMIDITY ARE ALSO ANTICIPATED OVER THE WEEKEND. && .DISCUSSION... RAOBS AND PLOT DATA SHOW DEEP EASTERLY FLOW SPREADING IN. SATELLITE IMAGERY SHOWS CONSIDERABLE MID-UPPER LEVEL CLOUDINESS OVER THE SOUTHEAST QUARTER OF ARIZONA THIS MORNING. 24 HOUR TRENDS IN THE SURFACE OBS ARE ALL RUNNING WARMER IN OUR FORECAST AREA...DUE TO STRONGER SURFACE WINDS AND CLOUDINESS OVERNIGHT. SOUNDINGS DONT REALLY SUPPORT MAX TEMPS REACHING SEVERAL DEGREES WARMER THAN YESTERDAY. IN EASTERN PORTIONS OF THE FORECAST AREA...MAINLY ZONE 24...CLOUDINESS TODAY SHOULD KEEP MAX TEMPS NEAR OR BELOW YESTERDAYS READINGS. IN WESTERN PORTIONS OF THE FORECAST AREA...LESS CLOUDINESS IS ANTICIPATED PRIOR TO PEAK HEATING THUS MAX TEMPS THERE SHOULD BE CLOSER TO YESTERDAYS VALUES. 12Z PLOT DATA INDICATED THAT THERE IS A POCKET OF SOMEWHAT DRIER AIR OVER THE COLORADO PLATEAU. HOWEVER...WITH EASTERLY FLOW AND RICHER MOISTURE UPSTREAM THIS SHOULD CHANGE DURING THE DAY TODAY. IN THE UPPER LEVELS AT 300 AND 250 MB...THERE WAS A COL AREA OVER MUCH OF ARIZONA EXTENDING INTO THE MOHAVE DESERT. THIS WAS DUE TO THE JUXTAPOSITIONING OF ONE ANTICYCLONE CENTERED OVER NORTHWEST COLORADO...ANOTHER OVER NORTHERN BAJA MEXICO...AND AN INVERTED TROUGH OVER SOUTHEAST ARIZONA AND SOUTHWEST NEW MEXICO. THIS COL AREA COULD BE FAVORABLE FOR VIGOROUS STORM DEVELOPMENT OVER THE HIGHER MOUNTAINS TODAY...WHICH IN TURN IMPROVES THE STORM CHANCES OVER THE LOWER ELEVATIONS. HOWEVER...THE THICK BATCH OF MID CLOUDS COULD HINDER STORM DEVELOPMENT BY KEEPING THE BOUNDARY LAYERS COOLER. ALSO...THE MID LEVELS ARE APT TO WARM SLIGHTLY DUE TO THE TROPICAL NATURE OF THE AIRMASS MOVING IN. PLACES LIKE THE WESTERN MOGOLLON RIM...YAVAPAI COUNTY AND MOHAVE COUNTY COULD SEE THE MOST INTENSE STORMS SINCE THEY WILL HAVE A BETTER SURFACE HEATING THAN THE WHITE MOUNTAINS AND SOUTHEAST ARIZONA. EVEN STILL...THE HIGHER MOUNTAINS WILL PROBABLY GET SOME SORT OF CONVECTIVE SHOWERS WHICH WILL BE ABLE TO PRODUCE RAIN QUITE EFFICIENTLY. IT REMAINS TO BE SEEN HOW THE INSTABILITY WILL PLAY OUT SPATIALLY THIS AFTERNOON AND TONIGHT. MODEL DATA INDICATES THAT SOME SORT OF COL AREA AND UPPER LEVEL DIVERGENCE WILL LINGER OVER OUR FORECAST TODAY AND SATURDAY. IT ALSO CONTINUES TO INDICATE THAT THE MOIST AXIS WILL SHIFT INTO WESTERN PORTIONS OF OUR FORECAST AREA SATURDAY. WITH WEAKENING STEERING FLOW...THIS COULD ENHANCE THE HEAVY RAIN THREAT THERE BUT AGAIN IT WILL BE DIFFICULT TO DETERMINE HOW MUCH OF THE AREA WILL SEE SHOWER ACTIVITY. FOR NOW...WILL STAY WITH CURRENT FORECAST TRENDS. && .AVIATION... DISCUSSION FOR 18Z TAFS. SUFFICIENT MOISTURE AND INSTABILITY OVER THE AREA WILL LEAD TO A CHANCE OF SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON AND EVENING. THE CHANCE OF A THUNDERSTORM OVER KPHX/KIWA IS ABOUT 40 PERCENT WITH BLOWING DUST AND SHARPLY REDUCED VISIBILITY MORE LIKELY. THUNDERSTORM CHANCES AT KYUM... KBLH...AND KIPL WILL BE ABOUT 10 TO 20 PERCENT. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. 17 NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 22, 6:03 AM PDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 603 AM MST FRI JUL 22 2005 AZZ021>023-026>028-230203- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- NORTHWEST MARICOPA COUNTY-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS- 603 AM MST FRI JUL 22 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY INCLUDING THE GREATER PHOENIX AREA AND NORTHWEST AND NORTH CENTRAL PINAL COUNTY... .DAY ONE...TODAY THERE IS AN INCREASING CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. STRONG GUSTY WINDS AND LOW VISIBILITIES IN BLOWING DUST CAN BE ASSOCIATED WITH THESE STORMS. LOCALLY HEAVY RAINFALL POSSIBLE WITH SOME THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS AN INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH AREAS OF GUSTY WINDS AND BLOWING DUST...AND LOCALLY HEAVY RAIN POSSIBLE SATURDAY AND SUNDAY. THEN A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS MONDAY THROUGH THURSDAY. AZZ020-025-CAZ030>033-230203- IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/- LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-YUMA/MARTINEZ LAKE AND VICINITY- 603 AM MST (603 AM PDT) FRI JUL 22 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO RIVER VALLEY INCLUDING YUMA AND MARTINEZ LAKE AREA AND SOUTHEAST CALIFORNIA INCLUDING JOSHUA TREE NATIONAL PARK. .DAY ONE...TODAY THERE IS A SLIGHT CHANCE OF LATE AFTERNOON AND EVENING THUNDERSTORMS WITH STRONG GUSTY WINDS AND AREAS OF LOW VISIBILITIES IN BLOWING DUST. THEN A CHANCE FOR THUNDERSTORMS WITH GUSTY WINDS...AREAS OF BLOWING DUST...AND LOCALLY HEAVY RAIN POSSIBLE...AFTER MIDNIGHT. .DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS AN INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH AREAS OF GUSTY WINDS AND BLOWING DUST...AND LOCALLY HEAVY RAIN POSSIBLE SATURDAY AND SUNDAY. THEN A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS MONDAY AND TUESDAY. NO HAZARDOUS WEATHER EXPECTED ON WEDNESDAY AND THURSDAY. AZZ024-230203- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 603 AM MST FRI JUL 22 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND THE TONTO NATIONAL FOREST FOOTHILLS. .DAY ONE...TODAY THERE IS AN INCREASING CHANCE FOR THUNDERSTORMS WITH STRONG GUSTY WINDS THIS AFTERNOON AND TONIGHT. LOCALLY HEAVY RAINFALL POSSIBLE WITH SOME THUNDERSTORMS. .DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS AN INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH AREAS OF GUSTY WINDS...AND LOCALLY HEAVY RAIN POSSIBLE SATURDAY AND SUNDAY. THEN A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS MONDAY THROUGH THURSDAY. DKS
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:02 PM PDT | Severe Thunderstorm Warning | PSR | Riverside, San Bernardino | 28 min |
| Jul 22, 2:37 PM PDT | Severe Thunderstorm Warning | PSR | Riverside, San Bernardino | 23 min |
| Jul 22, 4:41 PM PDT | Severe Thunderstorm Warning | PSR | Riverside | 35 min |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.